Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 10, NWS Seattle, WA

February 15, 2017San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Feb 15, 2017, 2:32 PM PST for San Juan County, Washington. It took effect at Feb 15, 2017, 4:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 2:32 PM PST (22:32 UTC)
In effect from
Feb 15, 2017, 4:00 PM PST
Expired
Feb 16, 2017, 7:00 AM PST
In force
15 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 489 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
489 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WWUS76 KSEW 152232
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
232 PM PST Wed Feb 15 2017

WAZ516-517-160645-
/O.NEW.KSEW.WI.Y.0010.170216T0000Z-170216T1200Z/
North Coast-Central Coast-
232 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

The National Weather Service in Seattle has issued a Wind
Advisory...which is in effect until 4 AM PST Thursday. 

* WIND...South to southeast 20 to 35 mph with gusts to 45 or 50
  mph. Strongest winds near the water.

* SOME AFFECTED LOCATIONS...Forks...Hoquiam. 

* TIMING...The strongest winds will be this evening through the
  early morning hours.

* IMPACTS...Local power outages and downed tree limbs possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ001-503-506-510-160645-
/O.NEW.KSEW.WI.Y.0010.170216T0000Z-170216T1500Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
232 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST THURSDAY...

The National Weather Service in Seattle has issued a Wind
Advisory...which is in effect until 7 AM PST Thursday. 

* WIND...Southeast 20 to 35 mph with gusts to 45 or 50 mph.
  Strongest winds near the water.

* TIMING...Winds will rise this evening, peak around midnight or
  in the early morning hours, then ease in the mid to late
  morning.

* IMPACTS...Local power outages and downed tree limbs possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
3 follow-up statements
080 
WWUS76 KSEW 160121
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
521 PM PST Wed Feb 15 2017

WAZ516-517-160800-
/O.UPG.KSEW.WI.Y.0010.000000T0000Z-170216T1200Z/
/O.NEW.KSEW.HW.W.0005.170216T0121Z-170216T1200Z/
North Coast-Central Coast-
521 PM PST Wed Feb 15 2017

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST THURSDAY...

The National Weather Service in Seattle has issued a High Wind
Warning...which is in effect until 4 AM PST Thursday. The Wind
Advisory is no longer in effect. 

* WIND...South to southeast 30 to 45 mph with gusts to 65 mph.
  Strongest wind speeds and gusts near the water.

* SOME AFFECTED LOCATIONS...Forks...Hoquiam...Aberdeen...Westport

* TIMING...The strongest winds will be this evening through the 
  early morning hours. 

* IMPACTS...power outages and downed tree limbs are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can topple trees onto roads, vehicles, and rooftops.
Falling trees or large branches have been known to cause
fatalities during windstorms. Downed power lines can cause power
outages lasting a couple of hours or longer.

&&

$$

WAZ001-503-506-510-160800-
/O.CON.KSEW.WI.Y.0010.000000T0000Z-170216T1500Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
521 PM PST Wed Feb 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THURSDAY...

* WIND...Southeast 20 to 35 mph with gusts to 55 mph. Strongest
  winds near the water.
 
* TIMING...Winds will rise and peak around midnight...then slowly
  ease in the mid to late morning.

* IMPACTS...Local power outages and downed tree limbs possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
Mercer
709 
WWUS76 KSEW 160733
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1133 PM PST Wed Feb 15 2017

WAZ516-517-161200-
/O.CON.KSEW.HW.W.0005.000000T0000Z-170216T1200Z/
North Coast-Central Coast-
1133 PM PST Wed Feb 15 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WIND...South to southeast 30 to 45 mph with gusts to 65 mph. 
  Strongest wind speeds and gusts near the water. 

* SOME AFFECTED LOCATIONS...Forks...Hoquiam...Aberdeen...Westport

* TIMING...The strongest winds will be this evening through the 
  early morning hours. 

* IMPACTS...power outages and downed tree limbs are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can topple trees onto roads... vehicles... and
rooftops. Falling trees or large branches have been known to
cause fatalities during windstorms. Downed power lines can cause
power outages lasting a couple of hours or longer.

&&

$$

WAZ001-503-506-510-161200-
/O.CON.KSEW.WI.Y.0010.000000T0000Z-170216T1500Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
1133 PM PST Wed Feb 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THURSDAY...

* WIND...Southeast 20 to 35 mph with gusts to 55 mph. Strongest 
  winds near the water. 

* TIMING...Winds will rise and peak around midnight...then 
  slowly ease in the mid to late morning. 

* IMPACTS...Local power outages and downed tree limbs possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
361 
WWUS76 KSEW 161152
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
352 AM PST Thu Feb 16 2017

WAZ516-517-161300-
/O.EXP.KSEW.HW.W.0005.000000T0000Z-170216T1200Z/
North Coast-Central Coast-
352 AM PST Thu Feb 16 2017

...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds will continue to ease this morning. 

$$

WAZ001-503-506-510-161500-
/O.CON.KSEW.WI.Y.0010.000000T0000Z-170216T1500Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
352 AM PST Thu Feb 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WIND...Southeast 20 to 35 mph with gusts to 50 mph. Strongest
  winds near the water.

* TIMING...Winds will slowly ease early this morning.

* IMPACTS...Local power outages and downed tree limbs possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 15, 8:25 AM PST, 6 hours 7 minutes earlier.

Area forecast discussion, Feb 15, 8:25 AM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
825 AM PST Wed Feb 15 2017

.SYNOPSIS...A frontal system will bring moderate to heavy rain and
locally windy weather through tonight. A broad upper trough will
follow the front for cooler and somewhat showery weather Thursday
into early next week.

&&

.SHORT TERM...A frontal system in the form of two waves - one
earlier this morning and one late this afternoon and tonight -
will push through the area today and tonight. Showers will linger
on Thursday in the wake of the front as an upper trough settles
over the area. The area will mostly dry out on Friday as a
weather system moves inland well to the south and a weak upper
ridge builds over the area. Some moisture from the system to the
south will creep up into the area on Saturday. The best chance for
precipitation will be over the eastern half of the forecast area
as this will be glancing blow with most of the precipitation
staying south and east of the area.

There was a burst of winds and rain early today as the first part
of the frontal system moved onshore. Windy conditions coast and
north interior have been easing the last few hours behind the
first wave and the current wind advisory will be allowed to expire
at 10 am. Winds should rise again in these same areas late this
afternoon and tonight as the main front pushes onshore. Another
wind advisory will likely be needed.

Besides the wind, there has been some light freezing rain in the
passes but it does not seem to be having much impact with road
just bare and wet. Pass temperatures are just below freezing and
they will probably nudge up slightly today. The freezing rain
advisory will probably be allowed to expire at noon today.

There are also some flooding concerns. See the hydrology section
below for details. Schneider

.LONG TERM...Previous discussion...A longwave trough over the
West will keep the weather pattern active across Western WA
through the holiday weekend. Models are showing a series of fronts
impacting the region each day - Saturday through Monday. The
Monday system looks the strongest and wettest of the three. The
cool upper trough may linger over the region through the middle of
next week. Models seem on track so far. Temperatures will remain
below normal through the period. 33

&&

.AVIATION...There is a little break in the precip this morning
but the areas of precip on the radar will increase again by
afternoon as another round of heavier rain moves through the area.
There is ample moisture for increasing areas of low cigs and poor
vsby and the mountains and foothills that are not obscured this
morning will become obscured again this afternoon. Strong moist
southwesterly flow aloft will continue through tonight as a
frontal system moves through the region. The air mass is stable. A
deep low pressure center offshore will track to Queen Charlotte
sound Thursday morning.

KSEA...Rainy weather increasing again this afternoon. A southeast
breeze will increase tonight.

&&

.MARINE....Winds and pressure gradients are easing but a deep
low off the coast tonight will another round of gales. Southeast
gales are likely over most waters as the deep low pressure center
tracks to Queen Charlotte sound Thursday morning. Onshore flow
will follow on Friday. Current models bring westerly swell of
15-20 ft to the coast on Thursday.

&&

.HYDROLOGY...A frontal system will slowly push through the area
today with heavy rains and high snow levels. In general, 3.5-7
inches of rain is likely over the Olympics and slightly lesser
amounts for the Cascades for the 48 hour period ending early
Thursday. This will bring a renewed threat of flooding to some
area rivers beginning Wednesday.

The runoff in the river models are quite sensitive to the
temperatures for this storm so there is a fair amount of
uncertainty for the crests. The one exception is for the Skokomish
River where there is high confidence in river levels exceeding
flood stage.

The Skokomish river in Mason county will likely reach flood stage
Wednesday. A Flood Warning is in effect. Other rivers flowing off
the Olympics and possibly the Cascades, especially the north half,
could also flood Wednesday or Thursday. A Flood Watch is in
effect to address this threat.

In addition, the rainfall that occurs tonight through Thursday
should boost the USGS landslide guidance above the threshold at
which landslides typically occur. This means another cycle of
landslides is possible in the next few days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Freezing Rain Advisory until noon PST today for Cascades of
     Snohomish and King Counties.

     Flood Watch through late tonight for Cascades of Whatcom and
     Skagit Counties-Western Whatcom County.

     Flood Watch through late tonight for Admiralty Inlet Area-
     Central Coast-Eastern Strait of Juan de Fuca-Hood Canal
     Area-Lower Chehalis Valley Area-North Coast-Olympics-
     Western Strait of Juan De Fuca.

     Wind Advisory until 10 AM PST this morning for Admiralty Inlet
     Area-San Juan County-Western Skagit County-Western Whatcom
     County.

PZ...Small Craft Advisory for rough bar until 10 AM PST Thursday for
     Grays Harbor Bar.

     Gale Warning until 7 AM PST Thursday for Admiralty Inlet-Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-East Entrance U.S. Waters
     Strait Of Juan De Fuca-Northern Inland Waters Including The
     San Juan Islands-West Entrance U.S. Waters Strait Of Juan
     De Fuca.

     Small Craft Advisory until 4 AM PST Thursday for Central U.S.
     Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:01 PM PSTFreezing Rain AdvisorySEW16 hr
Feb 15, 2:34 AM PSTWind AdvisorySEWSan Juan7 hr
Feb 15, 2:51 AM PSTGale WarningSEW28 hr
Feb 15, 11:10 AM PSTFlood WatchSEWWhatcom23 hr

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.